79 year old female CC: Chest pain – Conclusion

This is the conclusion to 79 year old female CC: Chest pain.

Let’s take another look at the 12-lead ECG.

The treating paramedic immediately (and correctly) identified this as an acute inferior STEMI.

But is it also a right ventricular infarction?

Several of you indicated that you would capture a right-sided 12-lead ECG (or at least modified lead V4R).

The treating paramedic did in fact capture a right-sided 12-lead ECG.

So now that we’ve performed this test we need to interpret it! Is this positive for right ventricular infarction?

Let’s take a look at modified lead V4R.

This doesn’t look particularly impressive but we must remember the rule of proportionality! The smaller the QRS complex the lower the threshold for ST-elevation.

The QRS complexes in modified leads V3R-V6R tend to be small (as they are here) so it’s debatable as to whether or not we need a full 1 mm of ST-elevation to be positive for right ventricular infarction.

Let’s take lead V4R and “stretch” it vertically while preserving the ST/QRS ratio.

To me this is borderline. The higher up in the RCA the occlusion (i.e., the more of the right ventricle that is involved) the more ST-elevation we can expect in lead V4R.

You may recall this graphic from previous posts on right ventricular infarction.

Based on this diagram it seems to me that the occlusion is likely to be in the mid-RCA meaning that the majority of the right ventricle has been spared.

Indeed, the heart rate of 80 and blood pressure of 152/84 bear that out.

It’s still an acute inferior STEMI so I would use NTG and morphine cautiously but I would use them as needed. If you’re concerned you can always obtain IV access first!

As a final thought for the original 12-lead ECG you will note that the ST-elevation in lead III is about the same amplitude as the ST-elevation in lead II.

With a true right ventricular infarction you can expect to see ST-elevation in lead III greater than ST-elevation in lead II.

This patient was delivered straight to a PCI center with prehospital activation of the cardiac cath lab with a presumed diagnosis is acute inferior ST-elevation myocardial infarction.

10 Comments

  • Steve Smith says:

    Tom,

    The right-sided ECG sure looks like RV infarct to me. As you say, you don’t need 1 mm if the QRS voltage is small. Also, V5R is misplaced — there should not be ST depression here because it is between V4R and V6R, both of which have ST elevation. So, if correctly placed, you would have STE in all of V3R to V6R.

    Another note: the RV can get collaterals from the LAD and this can attenuate the hemodynamic response. That is, only about 1/4 to 1/3 of those with RV infarct have hypotension.

    Steve Smith (of Dr. Smith’s ECG Blog)

  • Troy says:

    Tom,

    Why would you risk taxing an already stressed RV with a dose of NTG? Elevation is elevation, sparing the majority or not, i wouldn’t give this patient NTG. This patient is maintaining their pressure and compensating well. As far as NTG goes, AHA 2010 recommends using NTG VERY SPARINGLY IF AT ALL in RVI.

    I guess what i’m asking is what is the point of giving NTG when you have so little to gain and so much to lose?

    As for me, IV, O2, monitor, serial 12′s, fluid if pressure drops, fentanyl for pain control, and PUHA (Pick Up Haul A$$) :D

  • Tom B says:

    Steve -

    Thanks for the comment! I trust your judgment.

    I agree the right ventricle is involved but if I had to guess I’d say it’s not a proximal RCA and that the right ventricle is still holding its own. If a patient has an acute STEMI and the right ventricle is involved but the patient has not developed the hypotensive syndrome would you withhold NTG?

    Thanks,

    Tom

  • Tom B says:

    Troy -

    In my experience (anecdotal though it may be) it’s safe to try NTG when the patient is neither bradycardic or hypotensive (or even borderline hypotensive).

    But again, you can always start and IV and give a fluid bolus first! Or are you saying you wouldn’t give NTG at all?

    This is a fascinating question and one that comes up a lot.

    Tom

  • Troy says:

    Tom-

    “Hypotension. Because the right ventricle can’t pump adequately, left ventricular preload is insufficient. Stroke volume and cardiac output fall, and the amount of blood pumped into systemic circulation drops. If the damage is significant, the patient may exhibit signs of cardiogenic shock, such as marked hypotension and decreased perfusion to the vital organs! Reduced cardiac output also means reduced coronary artery perfusion, which can lead to more ischemia and may extend the infarction.

    Furosemide, morphine, and nitroglycerin decrease left ventricular preload, decreasing stroke volume and cardiac output, so they’re not appropriate for a patient with a suspected RVMI. Instead, give thrombolytics and intravenous fluids as prescribed”

    Found this at:
    http://findarticles.com/p/articles/mi_qa3689/is_200109/ai_n8971596/pg_2/?tag=content;col1

    Nitro is used for a diagnostic tool for suspected RVI according to AHA, but thankfully we’re smart enough to do a right-sided ekg.

    Nitro in RVI can cause the hypotension (seen 60 point drop myself with one dose) which causes in return a release of catacholamines to correct the hypotension, which can cause an faster increase in the infarcted area. I personally just don’t want to lose the all important preload! If his pressure is 152/84 thats great! I consider myself in a good position and not behind the 8-ball.

    ASA-yes
    O2-of course!
    Nitro-no
    Morphine-not my first choice
    Fentanyl-Oh yeah!

    For our CC friends:
    Heparin-yes (bolus and drip)
    Integrilin(if you have it)-yes
    Thrombolytics-If greater than an hour or worsening
    beta-blockers-i reserve them for anterior

    If we’re using nitro for pain control, why not just switch to fentanyl?

    Food for thought!

  • Declan says:

    With the history of breast cancer is thereby chance this lady is, had under gone chemotherapy, leading to neutropenic sepsis, the sypmtoms can increase heart rate causing tachycardia, patients appers mottled and sweaty.?
    Tachycardia caused by septi shock with un underlining hx of IHF., could thus lead to AMI

  • Troy says:

    What happened to my post? :(

  • Christopher says:

    You can fix any preload dependence with fluid and she may need some to keep perfusing adequately (in spite of an initially Ok BP). I don’t believe that NTG decreasing preload in preload dependence causes any increase in the workload of the RV, rather it puts you on a point in the Starling curve where the RV cannot adequately supply the LV.

  • Bren says:

    Hi all,

    How can the Right Coronary Artery be involved if there is lateral changes? Wouldn’t that be indicative of Circumflex involvement?

    Cheers,

    Brendan

  • René says:

    Infero-postero-lateral MI –> left dominant circulation with occlusion of the LAD (https://www.kg-ekgpress.com/ecg_-_coronary_anatomy-mi_localization/#LEFT%20DOMINANT%20CIRCULATION%20-%20Heading)

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

Comments
Arlene R
The Trouble with Sinus Tachycardia
It has been very insightful for me as i read this post. Thanks to the may people who commented. Like many nurses, I was also taught to differentiate svt from st by rate and now I stand corrected. I have a Telemetry test coming up soon, I wont have the patient in front of me…
2014-11-20 19:59:33
Nick
100 yof CC: Rib pain and intermittent spasms
Can't be a potassium imbalance. The TW's wouldn't change and then change back. If it was coronary spasm, I would expect some ST segment elevation. The TW'S are also not hyperacute (peaked). Does she wear some sort of electronic stimulator?
2014-11-19 01:05:43
Anterior T wave inversions and PE. | EMS 12 Lead
Not just S1Q3T3: Look at the other 10 leads!
[…] Last week, I described the case of a middle-aged male with a vague history of heart failure who had been having progressive shortness of breath for 4-5 days. On the day he called 911, he had been walking a short distance when he syncoped. EMS obtained an ECG: […]
2014-11-18 18:33:47
Christine
100 yof CC: Rib pain and intermittent spasms
I believe this may be coronary artery vasospasm.
2014-11-18 11:02:45
Ian Fudge
What it Looks Like: Cardiac Arrest
this is really interesting because something similar happened to a patient as I sat them up in bed after delivering them to a community hospital in fact I even turned to his son and said "does dad suffer with epilepsy?" And then turned back and realised he wasn't breathing
2014-11-18 07:59:13

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge Smartphone App

    Photobucket

    12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS